Premature menopause and vaginal stenosis
Dear OncoLink "Ask The Experts,"
I am a nurse treating a 36-year-old woman with stage 3 colorectal cancer who will be receiving concurrent radiation and chemo, and has been told she will be experiencing premature menopause and vaginal stenosis problems.
I have information about vaginal dilation and sexuality issues, however, I am not having much success in finding information on what type of hormone replacement therapy is helpful, and am assuming the menopause is permanent.
Could you please advise me of where to best access this information (in a patient information format as well as a health professional?)
The changes of menopause are the same as those that occur with a normal age related menopause. The issues regarding hormone replacement are also the same except as they relate to the tumor. The best source of information is a gynecologist. Because of the risk of osteoporosis we recommend a discussion with a gynecologist for all GI patients. The benefits in women must be balanced against the small risk of endometrial cancer induction. Breast cancer and endometrial cancer are different issues because of the hormone effects on the tumor. We do not see a lot of vaginal stenosis, and I believe the physicians are talking about the atrophy and coaptation of the vagina. The vaginal secretions are thicker and more tenacious after radiation, and when they dry they may cause the vaginal surfaces to adhere. When these synechiae are broken there may be some pain and a small amount of bleeding. A woman who has intercourse 3 times weekly is at very low risk for these synechiae, while a woman who is not sexually active should use a vaginal dilator with a water-soluble lubricant at least 3 times a week to prevent them. This is covered in an NCI(US) pamphlet for patients.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania